Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Surgery on a curve in a solid torus


Author: J. P. Neuzil
Journal: Trans. Amer. Math. Soc. 204 (1975), 385-406
MSC: Primary 55A25; Secondary 57A10
DOI: https://doi.org/10.1090/S0002-9947-1975-0367970-1
MathSciNet review: 0367970
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the following surgery question: If a regular neighborhood of a polyhedral knot in a solid torus is removed and then sewn back differently, what manifold results? We consider two classes of knots, torus knots and what we call doubly twisted knots. We obtain some related results on surgery on knots in $ {S^3}$.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, Some aspects of the topology of $ 3$-manifolds related to the Poincaré conjecture, Lectures on Modern Math., vol. II, Wiley, New York, 1964, pp. 93-128. MR 30 #2474. MR 0172254 (30:2474)
  • [2] R. H. Bing and J. M. Martin, Cubes with knotted holes, Trans. Amer. Math. Soc. 155 (1971), 217-231. MR 43 #4018a. MR 0278287 (43:4018a)
  • [3] H. S. M. Coxeter, The groups determined by the relations $ {S^l} = {T^m} = {({S^{ - 1}}{T^{ - 1}}ST)^P} = 1$, Duke Math. J. 2 (1936), 61-73. MR 1545905
  • [4] -, The abstract groups $ {G^{m,n,p}}$, Trans. Amer. Math. Soc. 45 (1939), 73-150. MR 1501984
  • [5] H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, Springer-Verlag, New York, 1972. MR 0349820 (50:2313)
  • [6] J. Hempel, A simply connected $ 3$-manifold is $ {S^3}$ if it is the sum of a solid torus and the complement of the torus knot, Proc. Amer. Math. Soc. 15 (1964), 154-158. MR 28 #599. MR 0157365 (28:599)
  • [7] Jonathan Simon, Methods for proving that certain classes of knots have property $ P$, Ph. D. Thesis, University of Wisconsin, Madison, Wis., 1969.
  • [8] -, Some classes of knots with property $ P$, Topology of Manifolds (Proc. Inst., Univ. of Georgia, Athens, Ga., 1969), Markham, Chicago, Ill., 1970, pp. 195-199. MR 43 #4018b.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55A25, 57A10

Retrieve articles in all journals with MSC: 55A25, 57A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0367970-1
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society